Pharmacology Thyroid meds #5

Question

The nurse is preparing a teaching plan for a patient with a new diagnosis of hypothyroidism and prescription for levothyroxine. Which adverse side effects will the nurse instruct the patient? Select all that apply.

Answers

  1. Palpitations and/or racing heart
    • Rationale:

      This answer is correct because when a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

  2. Sudden weight loss
    • Rationale:

      This answer is correct because when a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

  3. Delirium
    • Rationale:

      This answer is not correct because delirium is not a symptom of levothyroxine. When a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

  4. Diarrhea
    • Rationale:

      This answer is correct because when a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

  5. Weight gain
    • Rationale:

      This answer is incorrect because levothyroxine may cause weight loss, not weight gain. Levothyroxine replaces thyroxine and increases your metabolism. If a patient experiences weight gain, the dose may need to be adjusted

Overview

Levothyroxine is a medication used for treatment of hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including sudden weight loss, diarrhea, a racing heart, and palpitations.

Explanation

A client taking levothyroxin (Synthroid) needs to be taught signs of hyperthyroidism such as sudden weight loss and palpitations and/or racing heart, which may occur from overdose of the medication or if the dose is too high for therapeutic benefit. The nurse should also instruct the client on signs of hypothyroidism, which includes dry skin, constipation, and weight gain. Signs of hypothyroidism may indicate the dose is not therapeutic or doses are missed. Delirium is not an adverse side effect of levothyroxin.

Learning Outcomes

Levothyroxine is a synthetic form of thyroxine, a thyroid hormone. It is the treatment of choice for hypothyroidism. It has the same mechanism as endogenous thyroid hormones, which regulates the metabolic rate of body cells, helps growth and development, and affects carbohydrate, protein, and fat metabolism. When a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, sudden weight loss, diarrhea, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

Test Taking Tip

Remember that hyperthyroidism symptoms are related to fast metabolism associated with increasing levels of thyroid hormones. Remember, “hyper” symptoms will reflect a hyper/fast bowel (diarrhea), hyper/fast heart (tachycardia and palpitations), and a hyper/fast metabolism (weight loss).

Video Rationale